Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 156, NWS Dodge City, KS

June 17, 2016Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2016, 5:10 PM CDT for Ellis County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 5:10 PM CDT (22:10 UTC)
Expired
Jun 17, 2016, 6:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:17 PM CDTHAIL 1.757 Nne Yocemento, KS.
Jun 17, 5:30 PM CDTHAIL 18 Nne Yocemento, KS.
Jun 17, 5:44 PM CDTHAIL 1.54 Nne Ellis, KS.
Jun 17, 5:56 PM CDTHAIL 1.5Ellis, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KDDC 172210
SVRDDC
KSC051-172300-
/O.NEW.KDDC.SV.W.0156.160617T2210Z-160617T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  YOCEMENTO...MOVING NORTHWEST AT 5 MPH.

  HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ELLIS...CATHERINE AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2209Z 149DEG 6KT 3902 9942 

HAIL...2.00IN
WIND...70MPH

$$

HOVORKA
3 follow-up statements
976 
WWUS53 KDDC 172213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT FRI JUN 17 2016

KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
513 PM CDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ELLIS COUNTY...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
YOCEMENTO...MOVING NORTHWEST AT 5 MPH.

HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ELLIS...CATHERINE AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2212Z 149DEG 6KT 3903 9942 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH

$$

HOVORKA
989 
WWUS53 KDDC 172231
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI JUN 17 2016

KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
531 PM CDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ELLIS COUNTY...

AT 531 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF ELLIS...MOVING NORTHWEST AT 5 MPH.

HAZARD...70 MPH WIND GUSTS AND UP TO PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ELLIS...CATHERINE AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2231Z 149DEG 6KT 3906 9944 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH

$$

HOVORKA
714 
WWUS53 KDDC 172239
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI JUN 17 2016

KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
539 PM CDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...

AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
ZURICH...OR 11 MILES NORTHEAST OF ELLIS...MOVING NORTHWEST AT 5 MPH.

HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ELLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3894 9959 3913 9959 3913 9924 3892 9928
TIME...MOT...LOC 2239Z 149DEG 6KT 3907 9945 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 17, 3:23 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
323 PM CDT FRI JUN 17 2016

...Updated long term section...

.SHORT TERM...(This evening through Saturday)
Issued at 1242 PM CDT Fri Jun 17 2016

A weak shortwave is progged to move up and over an upper level
ridge currently centered over Northern Mexico and will move into
northern Kansas this evening. A few thunderstorms are expected
form across northwestern Kansas late this afternoon into this
evening and slowly trek to the southeast. Storms look to move into
northern portions of the CWA after 00Z and continue through at
least midnight. The strongest storms may become severe in nature
with hail up to golf balls and winds over 60 mph being the main
concern. Otherwise expect increasing clouds this evening into the
overnight period. The remainder of the CWA looks to remain dry
with mostly clear skies this afternoon and partly cloudy skies
this afternoon. An area of low pressure will be located southwest
of the area resulting in southeasterly winds across western
Kansas. These southeasterly winds continue through tomorrow.
Decreasing cloudiness will occur tomorrow becoming mostly clear by
the afternoon. As for temperatures, lows tonight are progged to
range from the lower 60s along the KS/CO border to lower 70s
across south central Kansas. Highs tomorrow look to reach into the
upper 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

An upper level ridge of high pressure will shift northward and
into the Central Rockies Saturday then spin above Colorado through
the remainder of the extended period. Towards the surface, a
trough of low pressure will continue to be present across eastern
Colorado through the extended period leading to southerly winds
being felt across western Kansas. An upper level shortwave moving
through Canada and the Northern Plains will help push a cold front
south into the Central Plains early next week. Models suggest this
front becomes stationary across northern Kansas Monday into
Tuesday. A few storms could form along this boundary, mainly
during the afternoon and evening hours. It is hard to tell if any
of the CWA will receive any precipitation early next week. It
depends on how far south the front gets pushed. The farther south
the front is positioned the better chance there will be to receive
measurable precipitation. Otherwise expect mostly clear skies and
dry conditions this weekend with increasing cloudiness early next
week. A for temperatures, highs look to be in the 90s with the
warmest temperatures along the KS/OK border. Lows will be around
70 degrees Saturday and Sunday night then in the 60s early next
week. Lows around 70 degrees may return to the forecast area by
mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 17 2016

VFR conditions will prevail across the DDC and GCK terminals
through tonight with mostly clear skies. The HYS terminal looks be
in VFR conditions this afternoon. Thunderstorms are anticipated
to form over northern Kansas late this afternoon into this evening
and may affect the HYS terminal. This could bring brief periods of
MVFR conditions. Winds through tonight will generally be from the
southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  70  96 /  10  20  10   0
GCK  68  97  69  98 /  10  20  10   0
EHA  64  96  67  97 /  10  10  10   0
LBL  68  97  68  97 /  10  10  10   0
HYS  70  97  70  98 /  50  20  20   0
P28  72  98  71  98 /  20  10  10   0

&&

.DDC Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ066-081-090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI JUN 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-181015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY
AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE
WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  SUNDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY
EAST OF A GARDEN CITY TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jun 17, 4:17 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI JUN 17 2016

KSZ031-172200-
ELLIS KS-
417 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 500
PM CDT...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF EMMERAM...MOVING NORTHWEST AT 15 MPH.

UP TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...CATHERINE AND EMMERAM.

LAT...LON 3887 9904 3892 9959 3913 9959 3913 9904
TIME...MOT...LOC 2117Z 133DEG 15KT 3902 9917

HOVORKA
Local storm report, Jun 17, 4:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 NW EMMERAM            39.02N 99.19W
06/17/2016  U1.00 INCH       ELLIS              KS   PUBLIC

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:07 PM CDTHeat AdvisoryDDCBarber, Pratt, Stafford8 hr
Jun 17, 4:17 PM CDTSpecial Weather StatementDDCEllis43 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningDDCEllis49 min
Jun 17, 5:29 PM CDTAreal Flood AdvisoryDDCEllis3 hr
Jun 17, 5:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Jun 17, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
Jun 17, 6:25 PM CDTFlash Flood WarningDDCEllis, Trego3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.